Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS Huntsville, AL

April 22, 2017Franklin County, Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 22, 2017, 4:01 PM CDT for Franklin County, Lawrence County, Alabama. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2017, 4:01 PM CDT (21:01 UTC)
Expired
Apr 22, 2017, 4:30 PM CDT
In force
29 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Franklin County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 82 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 4:08 PM CDTTSTM WND DMG3 Nnw Phil Campbell, ALTREES DOWN ACROSS THE ROAD ON US 43 JUST SOUTH OF SPRUCE PINE.
Apr 22, 4:16 PM CDTTSTM WND DMG6 E Phil Campbell, ALTREES DOWN ON CARS ON HIGHWAY 43.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 3:08 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WUUS54 KHUN 222101
SVRHUN
ALC059-079-222130-
/O.NEW.KHUN.SV.W.0065.170422T2101Z-170422T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
401 PM CDT SAT APR 22 2017

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Franklin County in northwestern Alabama...
  Southwestern Lawrence County in northwestern Alabama...

* Until 430 PM CDT

* At 400 PM CDT, a severe thunderstorm was located near Phil
  Campbell, or 10 miles south of Russellville, moving northeast at 
  40 mph. A separate severe storm located 5 miles southwest of 
  Russellville was also moving northeast at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Russellville, Phil Campbell, Belgreen, Hodges, Mt Hope, Tharptown,
  Duketon, Rockwood, Pleasant Ridge and Dempsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 3457 8804 3457 8747 3430 8729 3431 8792
TIME...MOT...LOC 2100Z 242DEG 34KT 3436 8779 

HAIL...1.00IN
WIND...70MPH
 
$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:29 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 22, 2:29 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
229 PM CDT Sat Apr 22 2017

.NEAR TERM...(Now through Tonight)
Issued at 215 PM CDT Sat Apr 22 2017

Surface analysis this afternoon shows a low with attendant cold
front gradually moving eastward through MS at the moment. Ahead of
this system over the CWA, southerly flow is gaining a westerly
component with the front inching closer. Plenty of low level moisture
is in place this afternoon with Td generally in the low to mid 60s.
Temps across the area and trying to bump up into the mid 70s but are
being inhibited by cloud cover increasing to the west. Guidance
continues to indicate some potential today for strong to severe
storms to develop out ahead of the front if convection is able to
initiate within a favorable airmass. Current forecast will show a
gradual increase in convection across the CWA now through this
evening and thunderstorm develop is expected to initiate west of
I65, given current instability trends, and progress eastward today.
Main threats continue to be strong wind gusts and hail, based off
model soundings showing favorable mid level lapse rates. Shear is
fairly limited for a higher tornado threat but cannot rule out a
brief spin up.

.SHORT TERM...(Sunday through early Monday)
With the surface boundary shifted east of the CWA, lingering showers
on the back side of the surface low will impact the area early Sunday
morning, mainly before sunrise. Models are in a decent agreement
showing the system slowing down around the AL/GA line. This will
keep the rain threat in the forecast for much of the day tomorrow,
with a focus over the eastern zones. Drier air behind the system will
be quick to spread over the area from W-E as the system drifts out
of the region by the early evening hours, ending rain chances. We
will see some cold air advection behind this front, so expecting
highs only in the low to mid 60s on Sunday with lows dropping into
the upper 40s to low 50s on Monday morning.

.LONG TERM...(Monday through Friday)

The extended forecast starts out with near normal temps on Monday as
northerly winds continue behind the exiting cut off low. The work
week will start off with temps in the upper 60s to lower 70s and
overnight lows in the lower 50s and decreasing clouds thanks to that
cooler and drier air. As a ridge begins to build behind the departing
low, skies will become mostly clear and temps will be on the rise.
Southerly flow returns on Tuesday but as the pressure gradient
tightens ahead of the next system, expect breezy southerly flow on
Wednesday. Combined with the ridge still over portions of the area,
temps will rebound into the lower 80s by Wednesday afternoon. As the
next system swings out of the Plains and up towards the Great Lakes,
it will deamplify and push the ridge off to our NE. The accompanying
sfc low will bring a 'cold' front into the TN Valley Wed Night into
Thursday and bring some showers and thunderstorms. No severity
concern with these storms at this time as the convection along front
will be falling apart as it moves southeastward across the area.
What is left of the front will be lifted back northward on Friday as
high pressure off the east coast strengthens. By the end of the week,
temps will be in the mid 80s with a lingering slight chance of
showers and thunderstorms. Saturday will feel much like Friday,
slight chance of showers and storms, highs in the mid 80s, but the
system coming out of the Rockies will push this ridge back out into
the Atlantic by Sunday providing a better chance of precipitation
across the board.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Apr 22 2017

Main concern this afternoon will be the potential for showers and
thunderstorms pushing into the vicinity of the terminals. An area of
showers and embedded storms is currently drifting toward NW AL from
the west. Assuming the atmosphere continues to destabilize ahead of
a cloud shield covering N. MS and W. TN, expect thunderstorms to
impact MSL by 20Z and HSV by 21Z and linger through sunset. VCSH will
possible overnight with MFVR vsby before sunrise.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Barron
SHORT TERM...Barron
LONG TERM...JMS
AVIATION...Barron

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 22, 11:38 AM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1138 AM CDT Sat Apr 22 2017

ALZ001>010-016-TNZ076-096-097-230015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1138 AM CDT Sat Apr 22 2017

This Hazardous Weather Outlook is for north Alabama and portions
of southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Stronger and more numerous thunderstorms are expected to develop and
move across the region this afternoon and evening, just ahead of and
along an eastward moving cold front. Some of these storms could be
strong to severe, with large hail and damaging wind gusts the primary
threats. These storms should quickly move off to the east and end by
late Saturday evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms will be possible on Wednesday
night into Thursday, as another weak cold front approaches the
Tennessee Valley.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.

RSB

In the hours before

Special weather statement, Apr 22, 3:43 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
343 PM CDT SAT APR 22 2017

ALZ004-007-222115-
Lawrence AL-Morgan AL-
343 PM CDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORGAN AND SOUTHERN
LAWRENCE COUNTIES UNTIL 415 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Moulton, moving northeast at 55 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hartselle, Moulton, Trinity, Hillsboro, Speake, Wren, Landersville,
Neel, Bankhead National Forest and Chalybeate Springs.

LAT...LON 3442 8753 3467 8714 3441 8697 3430 8736
      3430 8740
TIME...MOT...LOC 2043Z 239DEG 49KT 3438 8740

LN
Local storm report, Apr 22, 3:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
354 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          3 NNE HALLTOWN          34.50N 88.04W
04/22/2017                   FRANKLIN           AL   EMERGENCY MNGR

            DEBRIS REPORTED FALLING AT INTERSECTION 247 AND 23.
            DAMAGE REPORTED AT THE SHILOH BAPTIST CHURCH. DEBRIS
            SIGNATURE ON RADAR. RELAYED BY MEDIA AND EMA.

&&

JMS

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 9:03 PM CDTSpecial Weather StatementHUNFranklin27 min
Apr 21, 9:28 PM CDTSpecial Weather StatementHUNFranklin32 min
Apr 22, 3:14 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin46 min
Apr 22, 3:27 PM CDTTornado WarningHUNFranklin33 min
Apr 22, 3:43 PM CDTSpecial Weather StatementHUNLawrence32 min
Apr 22, 4:06 PM CDTSpecial Weather StatementHUNLauderdale24 min
Apr 22, 4:26 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison49 min
Apr 22, 4:29 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence31 min
Apr 22, 4:37 PM CDTSpecial Weather StatementHUNLimestone38 min
Apr 22, 4:55 PM CDTSpecial Weather StatementHUNLimestone35 min
Apr 22, 4:57 PM CDTSevere Thunderstorm WarningHUNJackson, Madison33 min
Apr 22, 5:00 PM CDTSpecial Weather StatementHUNMarshall30 min
Apr 22, 5:04 PM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan26 min
Apr 22, 5:23 PM CDTSevere Thunderstorm WarningHUNJackson, Madison37 min
Apr 22, 5:30 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan30 min
Apr 22, 5:39 PM CDTTornado WarningHUNJackson17 min
Apr 22, 5:49 PM CDTTornado WarningHUNCullman26 min
Apr 22, 5:55 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson50 min
Apr 22, 6:00 PM CDTSevere Thunderstorm WarningHUNCullman30 min
Apr 22, 6:30 PM CDTSevere Thunderstorm WarningHUNCullman20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.